Thunderstorm Wind, Houston
- When
- August 28, 5:35 PM CST
- Where
- Houston County, 1 mi S of Hokah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.750, -91.333
The public reported a few large trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The public reported a few large trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 2:35 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 335 PM CDT THU AUG 28 2003 THE CHANCE OF SEVERE WEATHER THIS EVENING...TEMPERATURES FROM TONIGHT THROUGH SATURDAY...CLOUD COVER ON SUNDAY AND SUNDAY NIGHT... AND TEMPERATURES FOR MONDAY THROUGH WEDNESDAY...AND THE CHANCE OF PRECIPITATION NEXT TUESDAY AND WEDNESDAY ARE THE MAIN FORECAST CONCERNS WITH THIS FORECAST PACKAGE THIS AFTERNOON. AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER ONTARIO JUST NORTH OF INTERNATIONAL FALLS. A COLD FRONT EXTENDED FROM THIS LOW SOUTHWEST THROUGH NEW ULM MINNESOTA...SIOUX CITY IOWA...AND LINCOLN NEBRASKA. A WARM FRONT WAS SITUATED ACROSS EAST CENTRAL MINNESOTA AND CENTRAL WISCONSIN FROM NEAR ST CLOUD MINNESOTA TO OSHKOSH WISCONSIN. TEMPERATURES SOUTH OF THE WARM FRONT AND WEST OF COLD FRONT HAVE CLIMBED TO 90 DEGREES AND SURFACE DEW POINTS ARE IN THE LOWER 70S. THIS IS RESULTING IN SURFACE BASED CAPES ARE RANGING FROM 2500-3500 J/KG ACROSS SOUTH CENTRAL MINNESOTA...EASTERN IOWA... AND SOUTHERN WISCONSIN. 700 MB TEMPERATURES WERE 1-2C SLIGHTLY WARMER THAN INITIALIZED OVER NEBRASKA THIS MORNING ON BOTH THE 28/12Z ETA AND GFS. THE PROFILERS SHOW THAT THIS WARMER AIR HAS MOVED IN ALOFT AHEAD OF THE COLD FRONT. AS A RESULT...THIS IS CAPPING ANY CONVECTION FROM DEVELOPING ALONG THE COLD FRONT. HOWEVER...AS WE APPROACH EVENING...THE WARM AIR ALOFT WILL GRADUALLY COOL AND 65 KNOT 250 MB SPEED MAX MOVES ACROSS THE SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT. ETA SOUNDINGS SUGGEST THAT THESE THUNDERSTORMS WILL EVENTUALLY EVOLVE INTO A LINE OF THUNDERSTORMS. WITH DRY AIR MOVING IN ALOFT...THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. HOWEVER...AS THE WET BULB ZERO HEIGHTS DECREASE... THERE WILL ALSO BE A THREAT FOR LARGE HAIL TOO. AS A RESULT...THE SLIGHT RISK FROM THE STORM PREDICTION CENTER STILL LOOKS GOOD. THE MAIN THREAT FOR THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA...AND LATE EVENING TO 3 AM ACROSS THE REMAINDER OF THE AREA. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM A QUARTER TO A THIRD OF AN INCH...BUT CANNOT RULE OUT AMOUNTS APPROACHING AN INCH IN A FEW SPOTS. ON FRIDAY MORNING...THE TEMPERATURE GUIDANCE IN THE MODELS VARIES QUITE A BIT WITH THE GFS RUNNING ABOUT 3-6F WARMER THAN THE ETA. THE SURFACE TRAJECTORY SHOWS THAT THE AIR MASS THAT WILL BE LOCATED ACROSS OUR AREA ON FRIDAY MORNING WAS OVER CENTRAL NORTH DAKOTA THIS MORNING. LOW TEMPERATURES WERE IN THE LOWER AND MIDDLE 50S ACROSS THAT AREA THIS MORNING. THESE TEMPERATURES WERE MUCH CLOSER TO THE ETA. AS A RESULT...I TRENDED TOWARDS IT FOR TONIGHT. ON FRIDAY...THE TEMPERATURE GUIDANCES ARE FAIRLY CLOSE. HOWEVER...IN THE REMAINDER OF THE AREA...THERE IS ABOUT A 5 DEGREE TEMPERATURE DIFFERENCE. OVERALL...THE NGM IS THE WARMEST AND THE GFS IS COLDEST. I HAVE OPTED TO GO WITH THE ETA WHICH IS A GOOD COMPROMISE BETWEEN THE TWO. THE ONLY OTHER QUESTION THAT I HAVE IN TEMPERATURES IS THE AFFECT OF THE DRY SANDY RIVER VALLEY ON THE TEMPERATURES. AS A RESULT...I WENT A DEGREE OR TWO WARMER THAN THE ETA GUIDANCE IN THESE LOCATIONS. ON FRIDAY NIGHT...THE SURFACE HIGH WILL BE DIRECTLY OVERHEAD. WITH LIGHT WINDS AND GENERALLY CLEAR SKIES...THIS SHOULD PRODUCE GOOD RADIATIVE COOLING. LOW TEMPERATURES WILL LIKELY COOL OFF INTO THE LOWER AND MIDDLE 40S ACROSS MUCH OF THE REGION. THE ONLY EXCEPTION WILL BE IN THE MISSISSIPPI RIVER VALLEY WHERE THE WARM WATERS WILL KEEP TEMPERATURES UP ABOUT 5 DEGREES. LOOKING AHEAD TO SUNDAY...THERE IS SOME QUESTION ON THE AMOUNT OF CLOUD COVER. BOTH MODELS HAVE A WEAK SHORT WAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS. THE ETA HAS MUCH MORE MOISTURE AT 700 MB AND 500 MB THAN THE GFS. THIS IS MAINLY DUE TO STRONGER MOISTURE RETURN ON THE BACK SIDE OF THE CANADIAN HIGH. SINCE THERE IS SOME QUESTION WHICH MODEL IS CORRECT...I HAVE OPTED TO GO PARTLY CLOUDY FROM SATURDAY NIGHT INTO SUNDAY NIGHT. IF THE ETA IS CORRECT AND THE RETURN FLOW DOES OCCUR...TEMPERATURES FOR MONDAY THROUGH WEDNESDAY WILL HAVE TO BE INCREASED. I WILL WAIT AT LEAST ANOTHER DAY BEFORE DOING THIS. ON TUESDAY AND WEDNESDAY...THE GFS AND EUROPEAN SHOW A WEAK SHORT WAVE TROUGH MOVING EAST THROUGH THE UPPER MISSISSIPPI VALLEY. THIS SYSTEM APPEARS TO BE RATHER WEAK AND AT THIS TIME...IM NOT TOO EXCITED ABOUT THE PRECIPITATION CHANCES WITH THIS SYSTEM. ALSO...THERE ARE ONLY 4 MEMBERS OF THE GFS ENSEMBLES THAT EVEN SHOW THIS SYSTEM. AS A RESULT...I OPTED TO KEEP THE MENTION OF SMALL PRECIPITATION CHANCES FOR THIS TIME PERIOD. THE NEXT CHANCE OF RAIN APPEARS TO BE ON THURSDAY AND THURSDAY NIGHT ALONG A CANADIAN COLD FRONT MOVING SOUTHEAST THROUGH THE REGION. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. BOYNE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1139 AM CDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON AND ACROSS THE AREA THIS EVENING. ENOUGH MOIST AND UNSTABLE AIR IS EXPECTED TO BE IN PLACE THIS AFTERNOON TO SUPPORT THUNDERSTORM DEVELOPMENT ACROSS THE AREA AHEAD OF THE FRONT. STRONGER WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE MAY ALLOW SOME OF THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE NEXT TUESDAY AND WEDNESDAY AS A COLD FRONT MOVES INTO THE UPPER MIDWEST. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS EXPECTED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. 04/DAS
The La Crosse radar (KARX), 14 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379054.